Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 318, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 12, 2003, 3:58 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 12, 2003, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Chattooga County, GA, Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 121958 SVRATL GAC055-115-122030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 358 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA NORTHERN FLOYD COUNTY IN NORTHWEST GEORGIA * UNTIL 430 PM EDT * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LYERLY...MOVING EAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYERLY AND SUMMERVILLE. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3448 8549 3426 8542 3428 8510 3456 8510 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:45 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 12, 3:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 345 PM EDT SAT JUL 12 2003 NOT MUCH MODEL DATA TO WORK WITH...PERSISTENCE LOOKS LIKE A GOOD FORECAST. TROUGH IN THE EAST DOESNT LOOK LIKE ITS GOING ANYWHERE SOON. SEVERAL OLD BOUNDARIES LEFT FROM LAST NIGHTS STORMS. WILL LEAVE LOW CHANCE IN FOR TONIGHT. WITH WEAK SHORT WAVES ROTATING THROUGH THE UPPER TROUGH...CHANCE POPS LOOK OKAY THROUGH THE EXTENDED. THUNDERSTORMS FORMING ACROSS TENNESSEE MAY AFFECT OUR CWA LATER AS BOUNDARY MOVES SOUTHWARD. TEMPERATURES NOT EXPECTED TO DIFFER MUCH FROM PREVIOUS DAYS. .PRELIMINARY POINT TEMPS/POPS... KATL 69 86 68 87 / 30 40 30 30 KAHN 69 86 68 88 / 30 40 30 30 KGVL 67 85 67 85 / 30 40 30 30 KRMG 68 87 68 88 / 30 40 30 30 KCSG 72 89 72 90 / 30 40 30 40 KMCN 71 89 71 90 / 30 40 30 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 41
Hazardous weather outlook, Jul 12, 6:00 AM EDT, 9 hours 58 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL CONTINUE TODAY. A STATIONARY FRONT ACROSS THE OHIO TO MID MISSISSIPPI VALLEYS WILL DRIFT TO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN MAY ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE FROM ATLANTA TO ATHENS AND NORTH. HOWEVER...SEVERE THUNDERSTORMS COULD OCCUR SOUTH OF THIS AREA AS WELL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY. CAPES OF 2000 TO 3000 CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 4 TO MINUS 8. THE ATMOSPHERE AT HIGHER LEVELS HAS DRIED OUT SOME...AND THIS COMBINED WITH WEAK SHORT WAVE ENERGY FORECAST TO MOVE ACROSS THE AREA...WILL AID THE POTENTIAL FOR SEVERE THUNDERSTORMS LATER TODAY. .FOR SPOTTERS... SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
In the hours before
Special weather statement, Jul 12, 3:53 PM EDT, 5 minutes before
GAZ011-019-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 353 PM EDT SAT JUL 12 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FLOYD AND CHATTOOGA COUNTIES UNTIL 430 PM EDT... ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES UNTIL 430 PM EDT... ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD AND CHATTOOGA COUNTIES UNTIL 430 PM EDT... AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LYERLY...MOVING EAST AT 10 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 430 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:12 PM EDT | Severe Thunderstorm Warning | FFC | Marion | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.